IPECAC syrup is commonly used to induce emesis in patients who have ingested toxic substances. Its relative safety and effectiveness have been proved over many years of use.1 Miser and Robertson2 have recently reviewed the 14 reports in the literature, from 1908 until 1978, of ipecac poisoning. All but three were due to the accidental ingestion of the fluid extract, which has not been commercially available since the mid-1960s. Among these reports, however, were three cases of ipecac syrup poisoning, all of which were associated with phenothiazine overdose, which inhibited emesis; these patients survived. We report here the first death, to our knowledge, due to ipecac syrup poisoning. The ipecac was being taken as a means of inducing emesis to lose weight.
Report of a Case
A 26-year-old woman without previous medical problems was admitted to Thomas Jefferson University Hospital, Philadelphia, with palpitations, chest tightness, exertional dyspnea, and